Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 28, 2017, 7:49 PM MDT for Crowley County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 7:49 PM MDT (01:49 UTC)
- Expired
- Jul 28, 2017, 8:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 46 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WWUS85 KPUB 290149
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT FRI JUL 28 2017
COZ089-290215-
Crowley County CO-
749 PM MDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROWLEY COUNTY UNTIL
815 PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Wild Horse Point, or 33 miles north of La Junta,
moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3852 10355 3851 10353 3833 10366 3842 10386
3852 10380
TIME...MOT...LOC 0148Z 213DEG 31KT 3844 10371
$$
mwWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:05 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 3:05 PM MDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 305 PM MDT Fri Jul 28 2017 .SHORT TERM...(This evening through Saturday) Issued at 305 PM MDT Fri Jul 28 2017 ...Increasing Monsoonal Activity through Tonight... After a relative down day yesterday, monsoonal activity is back on the upswing today. Storms firing over the mountains this afternoon have been pretty slow moving with pretty intense local rainfall rates according to some spotter reports. Also, some small, BB size hail was reported over the Wet Mountain Valley near Rosita earlier. The lack of steering flow and shear is evident in the atmosphere today. Storms are pulsing up fast to peak strength, then tending to weaken considerably as they drift off in varying directions at speeds less than 10 mph. The lack of shear is good in the sense that it will limit the severe potential. But, it is bad in the sense that storms will tend to sit over the same spot for too long of a period. Satellite derived Total Precipitable Water (TPW) values are still running well above average across the area, ranging from about 120 percent of average over northern parts of the forecast area up to about 160 percent of average over southern parts. And just as importantly, surface moisture remains high. Like they've been for days, dewpoints remain in the 60s across the plains, with 50s up into the high valleys. Moisture remains deep. Precipitation processes will remain efficient. Today's high resolution model runs are tending to favor the central and western mountains initially with less activity over the southernmost Sangres and plains. Then, unlike yesterday, through the afternoon and evening, they spread the activity east-southeast across the plains, eventually reaching the southeasternmost plains by mid to late evening. At the same time this is happening, the high res models want to keep at least some activity going on over the mountain areas through the evening hours, and then bring a new wave of energy north through the mountains around or after midnight. So, could be another night of persistent nocturnal convection. It's not supposed to happen too often in Colorado but seems to be happening a lot lately. .LONG TERM...(Saturday night through Friday) Issued at 305 PM MDT Fri Jul 28 2017 No big changes in current extended forecast, as quasi-stationary upper high across the southern high plains and into the Rockies keeps weak west to southwest flow aloft across the region through the weekend. Monsoonal moisture circling around the high maximizes across south central and southeast Colorado Saturday and Sunday with increased chances of afternoon and evening showers and storms expected across the all of area through the weekend. This will keep heavy rainfall and the potential for flash flooding high across the area, especially for areas over and near burn scars, and areas where previous heavy rains have saturated soils. The exact chances precipitation and bullseyes of heavy precipitation, especially over the eastern plains, will remain highly dependent on previous days convection, with models likely suffering from convective feedback issues throughout the extended portion of the forecast. At any rate, latest models indicating convection congealing into an mcs across the southeast plains Saturday night, which moves into southwestern Kansas through early Sunday morning. If this happens, it could be a down day of convection across eastern Colorado on Sunday. Either way, with expected wet weather, highs across the area through the weekend to remain below seasonal levels. Extended models continue to suggest the upper high slowly retrogrades back across the Desert SW and into the Great Basin region into the middle and through the end of the next week. This will lead to a slow warming and drying trend, especially across the eastern plains, as drier air slowly works into the region within more northerly flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 305 PM MDT Fri Jul 28 2017 Monsoon continues. There will be an upturn in storm coverage compared to yesterday for all areas this evening. Yesterday, the mountains had some isolated activity and the plains had very little. This evening, storm coverage will increase all areas. Pilots attempting to navigate through storms can expect to encounter MVFR, IFR and LIFR conditions in areas of precipitation. All 3 terminals could see a storm this evening. High res model runs suggest KCOS and KPUB probably have the best chance of a storm this evening with the odds a little lower at KALS. However, the same model runs show a new round of convection moving up from the south around or after midnight, which would tend to favor KALS in the overnight hours. Will have to monitor and see how much punch that wave of energy actually has before keeping storms in the TAF for KALS overnight. One more thing to watch for overnight is the possibility of some ground fog formation. With all of the wet conditions, we've been seeing more of it lately than usual for this time of year. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MW AVIATION...LW
Hazardous weather outlook, Jul 28, 11:53 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1153 AM MDT Fri Jul 28 2017 COZ058>089-093>099-291800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1153 AM MDT Fri Jul 28 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains this afternoon, then spread into the plains during the evening and overnight hours. The primary risks with thunderstorms today will be locally heavy rainfall, wind gusts up to 50 mph, hail up to 1/2 inch in diameter and dangerous cloud to ground lightning. Localized flash flooding will be a threat for burn scars, urban areas and locations with saturated soil conditions. One or two storms could become marginally severe across portions of the southeast plains late this afternoon and evening where hail up to the size of quarters and wind gusts to near 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous afternoon and evening thunderstorms will be possible each day through Tuesday with thunderstorms persisting into the early morning hours across portions of the plains at times. The primary thunderstorm risks during this period will be heavy rainfall capable of producing flash flooding, lightning, small hail, and wind gusts up to 50 mph. One or two thunderstorms across the plains on Saturday could become severe with large hail and damaging wind gusts up to 60 mph possible. Thunderstorms will become less widespread and more confined to the mountains for Wednesday and Thursday. However, they will still carry the threat for heavy rainfall and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across south central and southeast Colorado. 50/50
In the hours before
Special weather statement, Jul 28, 5:01 PM MDT, 2 hours 48 minutes before
Special Weather Statement National Weather Service Pueblo CO 501 PM MDT FRI JUL 28 2017 COZ088-093-094-282330- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 501 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT... At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over Thatcher, or 37 miles northeast of Trinidad, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Delhi and Thatcher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3758 10393 3746 10405 3758 10426 3772 10411 TIME...MOT...LOC 2300Z 132DEG 13KT 3758 10406 mw
Special weather statement, Jul 28, 5:14 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 514 PM MDT FRI JUL 28 2017 COZ084-085-282345- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 514 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL 545 PM MDT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm south of Peyton, or 23 miles northeast of Colorado Springs, moving southeast at 15 mph. Very heavy rain, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yoder and Ellicott and open country of northeastern El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3895 10457 3904 10435 3884 10414 3870 10445 TIME...MOT...LOC 2312Z 330DEG 16KT 3894 10441 mw
Special weather statement, Jul 28, 5:54 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Pueblo CO 554 PM MDT FRI JUL 28 2017 COZ084>086-290030- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 554 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 630 PM MDT... At 553 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Rush to 6 miles north of Hanover. Movement was southeast at 20 mph. Heavy rain, small hail up to 1/2 inch in diameter and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hanover, Truckton, Yoder and Rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3893 10406 3864 10405 3849 10441 3875 10455 TIME...MOT...LOC 2353Z 320DEG 21KT 3885 10409 3871 10446 mw
Local storm report, Jul 28, 6:06 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 SSE BEULAH 38.07N 104.98W
07/28/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
1" OF RAIN FELL IN 45 MINUTES.
&&Special weather statement, Jul 28, 7:05 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Pueblo CO 705 PM MDT FRI JUL 28 2017 COZ089-093-290130- Crowley County CO-La Junta Vicinity/Otero County CO- 705 PM MDT FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTH CENTRAL CROWLEY COUNTIES UNTIL 730 PM MDT... At 705 PM MDT, Doppler radar was tracking a strong thunderstorm over Crowley, or 20 miles northwest of La Junta, moving northeast at 20 mph. Heavy rain, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ordway, Manzanola, Olney Springs, Sugar City and Crowley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3804 10381 3810 10397 3832 10389 3823 10367 TIME...MOT...LOC 0105Z 206DEG 17KT 3815 10386 mw
Special weather statement, Jul 28, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
749 PM MDT FRI JUL 28 2017
COZ089-290215-
Crowley County CO-
749 PM MDT FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROWLEY COUNTY UNTIL
815 PM MDT...
At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Wild Horse Point, or 33 miles north of La Junta,
moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Crowley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3852 10355 3851 10353 3833 10366 3842 10386
3852 10380
TIME...MOT...LOC 0148Z 213DEG 31KT 3844 10371
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:05 PM MDT | Special Weather Statement | PUB | Crowley | 25 min |
| Jul 28, 8:42 PM MDT | Special Weather Statement | PUB | Kiowa | 33 min |
| Jul 28, 9:17 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 28 min |
| Jul 28, 9:30 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero, Prowers | 45 min |
| Jul 28, 10:00 PM MDT | Flash Flood Warning | PUB | Bent | 2 hr |
| Jul 28, 10:14 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 31 min |
| Jul 28, 10:39 PM MDT | Areal Flood Advisory | PUB | Kiowa, Prowers | 3 hr |
| Jul 28, 10:44 PM MDT | Special Weather Statement | PUB | Prowers | 46 min |
| Jul 28, 10:47 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 28, 11:05 PM MDT | Areal Flood Advisory | PUB | Las Animas | 3 hr |
| Jul 28, 11:30 PM MDT | Special Weather Statement | PUB | Baca | 60 min |
| Jul 29, 12:33 AM MDT | Special Weather Statement | PUB | Baca | 87 min |
| Jul 29, 4:04 AM MDT | Flash Flood Watch | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 12 more | 23 hr |
| Jul 29, 12:20 PM MDT | Special Weather Statement | PUB | Conejos | 25 min |
| Jul 29, 1:32 PM MDT | Areal Flood Advisory | PUB | Huerfano | 3 hr |
| Jul 29, 2:43 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
| Jul 29, 3:10 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano, Las Animas | 3 hr |
| Jul 29, 3:47 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 29, 4:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 29, 4:40 PM MDT | Special Weather Statement | PUB | 50 min | |
| Jul 29, 4:44 PM MDT | Special Weather Statement | PUB | Pueblo | 76 min |
| Jul 29, 4:50 PM MDT | Special Weather Statement | PUB | Alamosa | 25 min |
| Jul 29, 5:04 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| Jul 29, 5:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jul 29, 5:42 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 2 hr |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.